How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Andy Your Own Question
Dr. Andy
Dr. Andy, Medical Director
Category: Dog Veterinary
Satisfied Customers: 29956
Experience:  UC Davis graduate, emphasis in dermatology, internal medicine, pain management
Type Your Dog Veterinary Question Here...
Dr. Andy is online now
A new question is answered every 9 seconds

Pugs severe allergic reaction after vaccinations & surgery

This answer was rated:

Regarding severe allergic reaction in our PUG....
We took our male pug, age 4, to the vet for his vaccinations around 10 days ago. He was administered RABIES DISTEMPER, PARVOVIRUS ADENOVIRUS-2 (hepatitis virus). He had an adverse reaction, which has happened before, specifically swelling, itching around the face. The vet also removed a small mast cell tumor from his hind leg last Friday, and it was a Stage 1, with clear boundaries. The vet prescribed Benadryl for the allergic reaction which has not helped. He has gotten progressively worse, so the vet has him on a Prednisone, Benadryl regimine for the next few days. It is Saturday, July 4, and our vet is not in. Our pug has severely red skin, swelling, hives, and some itching. The vet felt that this reaction is not a result of his shots or removal of a mast cell tumor, but perhaps a different allergy. Because the Benadryl is not helping much, can you recommend another antihistimine that may work better than Benadryl? Is there an over the counter antihistimine that could work better? Our pug seems to breath harder after Benadryl and it is not calming down the hives, swelling or the redness. He has severe redness with hives, a slight temperature, and some swelling. We can only spot bath him, because he still has stitches.

What are your thoughts? Could this reaction be related to the mast cell tumor? Have you seen a severe reaction like this relating to vaccinations or removal of a mast cell tumor? What is the best remedy for redness, hives, and swelling?
Interesting situation. Generally, almost all of my acute vaccine reactions respond quickly to a simple antihistamine and steroid injection. 10 days later. Not likely vaccine induced.
A small grade I MCT removal. Not likely that either.

I agree, maybe some other contact allergy, environmental problem, or a hypersensitivity reaction to an insect bite or sting.

Considered your pet is already on prednisone (treatment of choice), and is still having problems, I would strongly recommend you bring him into a vet for a second opinion now.
Steroids would be the quickest way to resolve the problem.
Chlorpheniramine would be one option

Definitely, worth the check up, much sooner than later.

Good Luck
Dr. Andy
Customer: replied 7 years ago.
Thank you, XXXXX XXXXX    I noticed another small grown on our pug's stomach which the vet removed Friday. She sent the biopsy out to Texas A & M. We should know the results Wednesday or Thurs.   The vet didn't feel that it was a mast cell tumor, at least from what she could observe in the office under a microscope.
He has had minor surgery twice in the past 9 days.   Do you think that he is reacting to something used in the surgical process? Have you seen this happen before? He seems to be slightly better today.
Customer: replied 7 years ago.
Thanks again for your help, Dr. Andy.   We will definitely take him back into the vet's office this week. He needs stitches removed.   We have never seen such an adverse reaction in a dog. He is rather sensitive to vaccinations, etc., and now I am curious if he is reacting to some chemical used in the surgical process.   Your final thoughts on this will be appreciated. You are appreciated.
No, don't think so either.
I would definitely continue the prednisone, and it wouldn't hurt if you gave one extra dose.

Good Luck
Dr. Andy and other Dog Veterinary Specialists are ready to help you

Related Dog Veterinary Questions